Minnesota, 2013

Winter Storm in Minnesota, February 9 to 10, 2013

February 9 to 10, 2013 · NWS MPX · 25 events in 25 counties and zones

A large storm system brought a combination of heavy sleet, freezing rain and snow to south central and east central Minnesota Sunday morning, February 10th, with heavy snowfall across central and west central Minnesota where up to 14 inches fell near Millerville. Although this system was large and continued to produce occasional light snow, sleet and freezing rain through Sunday evening, the…

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large storm system brought a combination of heavy sleet, freezing rain and snow to south central and east central Minnesota Sunday morning, February 10th, with heavy snowfall across central and west central Minnesota where up to 14 inches fell near Millerville. Although this system was large and continued to produce occasional light snow, sleet and freezing rain through Sunday evening, the heaviest precipitation, and the bulk of the winter storm occurred Sunday morning, through early Sunday afternoon. During this time, sleet and freezing rain accumulated up to a quarter of an inch in portions of south central and east central Minnesota, as well as west central Wisconsin. Across the west, and central part of the state, most of the precipitation stayed in the form of snow, with heavy accumulations from Granite Falls and Montevideo, north and northeast toward Morris, Glenwood, Alexandria and Long Prairie. These areas reported 8 to 12 inches of snowfall, with local amounts of 12-14 inches around Morris and Alexandria. Lighter amounts occurred east of this area, but there were still areas of 5 to 8 inches from Redwood Falls, northeast to St. Cloud and Mora. Across the northern part of the Twin Cities, amounts varied from 3 to 6 inches, but combined with sleet and freezing rain amounts of 0.10 to 0.20 inches, winter storm conditions were met. Further to the south, amounts rapidly decreased to around 2-4 inches in the southern Metro area, with only 1-2 inches in south central Minnesota, and portions of west central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 9, 7:49 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 9, 7:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CST SAT FEB 9 2013

.UPDATE...

ADDED AREAS OF FREEZING DRIZZLE FOR EARLY TONIGHT ACROSS CENTRAL
MN AND PARTS OF WEST CENTRAL WI ALONG HIGHWAY 8. RETURNS
INCREASING ON RADAR IN LONG PULSE TO THE NORTH OF THE METRO. A FEW
REPORTS OF LIGHT ICING HAVE BEEN RECEIVED BY THIS OFFICE AND KDLH.
THE FREEZING DRIZZLE IS AT THE NOSE OF STRONG LOW LEVEL WAA AND
FRONTOGENESIS. TO THE WEST... PRECIPITATION IS STREAMING RAPIDLY
NORTHWARD ACROSS EASTERN SD. SOME THUNDER BEING REPORTED WEST OF
OUR CWA NEAR WATERTOWN SD. HENCE...ADDED ISOLATED THUNDER FOR A
FEW OF OUR FAR WESTERN COUNTIES THROUGH THE EVENING. ONE
OBSERVATION THIS EVENING IS THAT THE PRECIPITATION TO OUR WEST AND
SOUTHWEST IS DEVELOPING NORTHEAST MUCH FASTER THAN FORECAST. THE
HRRR IS DOING A PRETTY GOOD JOB AND HAS SOME SERIOUS CONVECTION
ALONG THE MN/IA BORDER SUNDAY MORNING WITH THE PTYPE MAINLY SLEET
AND SNOW.

&&

.DISCUSSION... /ISSUED 229 PM CST SAT FEB 9 2013/

MAIN CONCERN CONTINUES TO BE THE SIGNIFICANT WINTER STORM EXPECTED
TO IMPACT THE AREA FROM LATE TONIGHT INTO MONDAY. THE LATEST WATER
VAPOR IMAGERY AND RAP UPPER AIR ANALYSIS SHOW THE FEATURE OF
INTEREST MAKING ITS WAY THROUGH THE SOUTHERN ROCKIES AT THE
CURRENT TIME... WITH A NICE RIDGE DEVELOPING AHEAD OF IT ACROSS
THE NORTHERN PLAINS. THE SHORTENING WAVELENGTH BETWEEN THESE
FEATURES WILL BE COINCIDENT WITH THE SYSTEM DEEPENING AND MOVING
NORTHEAST TOWARD OUR AREA... AND WILL MANIFEST ITSELF IN A PERIOD
OF STRONG FORCING LATE TONIGHT THROUGH THE DAY ON SUNDAY. THERE
CONTINUES TO BE SOME UNCERTAINTY IN PRECIPITATION TYPE WITH THIS
SYSTEM... ALTHOUGH THE 12Z GUIDANCE HAS COME INTO GOOD AGREEMENT
ON TRACKING THE SURFACE LOW ACROSS IOWA AND FAR SOUTHEAST
MINNESOTA AND INTO CENTRAL WISCONSIN SUNDAY INTO SUNDAY EVENING.
THE REMAINING DIFFERENCES REVOLVE AROUND HOW THE THERMAL PROFILE
WILL EVOLVE THROUGH THE EVENING... PARTICULARLY FROM THE SURFACE
TO 925MB. THE GFS CONTINUES TO BE WARMEST IN THAT LAYER... WITH
THE ECMWF... NAM... AND GEM SUGGESTING THINGS WILL BE COOLER AND
MOSTLY SNOW ACROSS MOST OF THE AREA. GENERALLY FOLLOWED A BLEND OF
THE ECMWF AND NAM FOR THE FORECAST DETAILS... WITH SOME ADDITIONAL
RELIANCE ON THE HIGH RESOLUTION WINDOW RUNS AND LOCAL 4KM GUIDANCE.

EXPECT PCPN TO OVERSPREAD THE CWFA OVERNIGHT INTO SUNDAY
MORNING... WITH SOME FREEZING RAIN POSSIBLE INITIALLY ACROSS
SOUTHERN AND EASTERN MINNESOTA BEFORE THE ELEVATED WARM LAYER
SATURATES AND COOLS TO BELOW FREEZING WET BULB VALUES. AFTER THAT
POINT... IT LOOKS LIKE THE MAIN CHANCES FOR MIXED PCPN WILL BE
FROM NEAR THE TWIN CITIES SOUTH AND EAST... WHERE THE ELEVATED
WARM LAYER WILL FLIRT WITH 0C AT TIMES AND NEAR SURFACE
TEMPERATURES WILL BE NEAR OR A FEW DEGREES ABOVE FREEZING. THE
WESTERN AND NORTHERN PORTIONS OF THE AREA LOOK TO BE SNOW FOR THE
ENTIRE EVENT... AND WITH THE MAIN MID-LEVEL DEFORMATION ZONE AND
ASSOCIATED FRONTOGENESIS IMPACTED THOSE AREAS... STILL EXPECT THE
BEST SNOW AMOUNTS TO OCCUR OVER THE FAR WEST AND NORTHWEST PART OF
THE AREA. PCPN ACROSS THE CENTRAL AND EASTERN CWFA... INCLUDING
THE TWIN CITIES... WILL BE PRIMARILY FORCED BY THE SURGE OF STRONG
WARM ADVECTION/ISENTROPIC LIFT SUNDAY MORNING... ALONG WITH A
DECENT AREA OF UPPER DIVERGENCE IN THE LEFT EXIT REGION OF THE
APPROACHING JET. THALER QG DIAGNOSTICS ARE VERY CONSISTENT BETWEEN
THE VARIOUS GUIDANCE SOURCES... AND ALL PUSH A STRONG SLUG OF QG-
OMEGA ACROSS THE CWFA DURING THE MORNING AND EARLY AFTERNOON
HOURS. THE MID-LEVEL DRY SLOT ASSOCIATED WITH THE UPPER JET STILL
LOOKS LIKE IT SHOULD IMPACT AT LEAST THE SOUTHEAST THIRD OR SO OF
THE CWFA... LIKELY FROM AROUND THE TWIN CITIES METRO SOUTH/EAST...
DURING THE AFTERNOON HOURS. THAT COULD BRING A PERIOD OF SOME
DRIZZLE OR FREEZING DRIZZLE... BUT AT THIS POINT DIDN/T TRY TO
WORK THAT INTO THE FORECAST GIVEN THE MORE SIGNIFICANT PCPN WHICH
WILL OCCUR PRIOR TO THAT AND SOME SNOW WITH THE UPPER LOW
AFTERWARD. AS THE DRY SLOT PUNCHES IN TOWARD THE AREA WE WILL SEE
CONVECTIVELY INSTABILITY INCREASE DRAMATICALLY JUST AHEAD OF IT AS
THE DRY AIR MOVES IN ABOVE THE MOIST BOUNDARY LAYER AND LOWER
TROPOSPHERE. SHOWALTER INDICES ACTUALLY DIP TO AROUND OR A BIT
BELOW ZERO OVER THE SOUTHEAST PORTION OF THE CWFA DURING THE
AFTERNOON... SO WOULDN/T BE SURPRISED IF SOME THUNDER OCCURRED.
ALSO LEFT THAT OUT OF THE FORECAST FOR NOW... BUT IT IS CERTAINLY
WORTH KEEPING AN EYE ON... SINCE ANY BURST OF CONVECTION WOULD
LIKELY CHANGE ANY LINGERING MIXED PCPN OVER TO SNOW AND COULD
AUGMENT PCPN TOTALS ACROSS THE SOUTHERN AND EASTERN PORTIONS OF
THE WINTER STORM WARNING AREA.

EXPECT TO SEE SOME SNOW PERSIST INTO SUNDAY NIGHT ON THE BACKSIDE
OF THE LOW... WITH SNOW SHOWERS LINGERING INTO MONDAY WITH THE
CYCLONIC FLOW. THE PRESSURE GRADIENT WILL TIGHTEN LATE SUNDAY
NIGHT INTO MONDAY... WITH 925MB WINDS INCREASING TO 30-40 KT
ACROSS MUCH OF THE WESTERN AND SOUTHWESTERN CWFA. KEPT THE
BLIZZARD WATCH GOING TO ACCOUNT FOR THE POSSIBILITY OF BLIZZARD
CONDITIONS FROM THE SNOW SHOWERS AND BLOWING SNOW LATE SUNDAY
NIGHT INTO MONDAY. DIDN/T WANT TO BLANKET THE ENTIRE TIME FRAME
WITH A BLIZZARD WARNING... SINCE MOST OF THE SNOW WILL OCCUR
SUNDAY PRIOR TO WHEN WINDS ARE EXPECTED TO INCREASE. SO... IT
SEEMED THE MOST LOGICAL WAY TO DO THINGS FOR NOW WAS TO GO WITH
THE WINTER STORM WARNING WHILE KEEPING A BLIZZARD WATCH FOR THE
LATER TIME FRAME.

RIDGING SHOULD BRING QUIET WEATHER FOR THE MIDDLE PART OF THE
WEEK... WITH AN ALBERTA CLIPPER DROPPING INTO THE REGION FOR THE
THURSDAY-FRIDAY TIME FRAME. INCLUDED A CHANCE OF SOME SNOW FROM
THURSDAY INTO FRIDAY AS THIS SYSTEM MOVES ACROSS THE REGION. THERE
REMAIN SOME DIFFERENCES BETWEEN THE ECMWF AND GFS... SO DON/T SEE
MUCH REASON TO GO WITH ANYTHING MORE THAN CHANCE POPS AT THIS
POINT. TEMPERATURES THROUGH THE WEEK LOOK SEASONABLE... EXCEPT
BEHIND THE CLIPPER FRIDAY INTO SATURDAY WHEN BELOW NORMAL
TEMPERATURES ARE EXPECTED TO RETURN TO THE AREA.

&&

.AVIATION... /00Z TAF ISSUANCE/

MAIN FORECAST CONCERN IS TIMING OF THE INITIAL BAND OF -SN...WITH
A MIXTURE OF PL/FZRA...THEN WHETHER AN INTENSE BAND OF +SN
DEVELOPS ACROSS S MN DURING THE MORNING HRS.

AXN/STC SHOULD BE IN THE COLDER AIR TO CONTINUE ALL -SN FOR PTYPE
FOR THE DURATION OF THE TAF PERIOD...WITH ONLY A SLIGHT CHC EARLY
FOR STC TO SEE PL. INITIALLY PRECIPITATION WILL LIKELY BE
LIGHT...WITH THE HEAVIEST DEVELOPING BY 9-12Z...WITH THE MOST
INTENSE AFT 12Z FOR RWF/STC/RNH/MSP. HOWEVER...THERE REMAINS SOME
CONCERN IF A HEAVIER BAND OF SNOW DEVELOPS SUNDAY MORNING AS A
LARGE AREA OF CONVECTION DEVELOPS ACROSS IOWA...BASICALLY
HINDERING MOISTURE ADVECTION TO THE NORTH ACROSS S MN. IN
ADDITION...MODELS ARE TRYING TO CHG THE -SNPL BACK TO RA IN THE
AFTN FOR RWF/MSP/RNH AS THE BOUNDARY OF VERY WARM AIR TO THE SOUTH
COLLIDES TO THE ARCTIC BOUNDARY TO THE N/NW.
THEREFORE...CONFIDENCE REMAINS VERY LOW FOR PTYPE AFT 12Z FOR ALL
BUT AXN/STC. EVENTUALLY SUNDAY AFTN SHOULD SEE SOME IMPROVEMENT AS
THE MAIN LOW SHIFTS OFF TO THE E/NE. HOWEVER...LINGERING LIGHT
SNOW WILL HOLD ON...ESPECIALLY ACROSS CENTRAL/EC MN. WINDS WILL
HOLD ON FROM THE SE/E OVERNIGHT AND BEGIN TO GUST BY MORNING. THE
WINDS WILL SHIFT TO THE E/NE DURING THE MORNING...WITH A MORE NE/N
DIRECTION BY LATE IN THE DAY.

KMSP...

TIMING OF PRECIPITATION REMAINS ON TRACK AFT 9Z TONIGHT...WITH
THE BULK OF THE PRECIPITATION AFT 12Z...AND POSSIBLY A PERIOD OF
HEAVY PRECIPITATION BETWEEN 16-20Z ON SUNDAY. PRECIPITATION TYPE
REMAINS THE MAIN QUESTION AND LOW CONFIDENCE CONTINUES...ESPECIALLY
DURING THE DAY SUNDAY. MODELS HAVE TRENDED TOWARD A COLDER
SOLUTION...SO PRECIPITATION TYPE IS BECOMING MORE OF SNOW/PL THAN
FZRA. BUT...CONFIDENCE REMAINS LOW...ESPECIALLY AFT 15Z IF COLDER
AIR OVERTAKES THE WARMER AIR TO THE SOUTH. IN ADDITION...WILL A
LARGE AREA OF CONVECTION ACROSS IOWA EXPECTED...LEAD TO LESS
MOISTURE ADVECTION ACROSS SOUTHERN MN ON SUNDAY. HAVE TRENDED
TOWARD A MORE SNOWFALL SCENARIO AFT 16Z...WITH A PERIOD OF
MODERATE/HEAVY SNOWFALL BETWEEN 16-20Z. LATER SHIFTS CAN PINPOINT
IF THIS DEVELOPS AND TIMING. SUNDAY AFTERNOON WILL LIKELY SEE A
LULL IN THE PRECIPITATION...WITH MORE SNOW POSSIBLE LATE
SUNDAY/EARLY MONDAY. WINDS WILL BE PREDOMINATELY E/SE THRU
15Z...THEN A SHIFT TO THE E/NE AFT 15Z...AND MORE N/NE BY LATE IN
THE DAY/EVENING HRS.

/OUTLOOK FOR KMSP/

SUN NGT...IFR/LIFR WITH SN. NE WIND 10 KTS BCMG NW 15 KTS.
MON...IFR WITH -SN EARLY...THEN MVFR WITH -SN/BLSN. NW WINDS 17G25KTS.
TUE...VFR. WINDS W AT 5-10 KTS. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY
     FOR BLUE EARTH-LE SUEUR-RICE-SCOTT-WASECA-WATONWAN.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SUNDAY NIGHT FOR BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI
     PARLE-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-
     YELLOW MEDICINE.

     BLIZZARD WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON
     FOR BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-NICOLLET-
     POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-YELLOW MEDICINE.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY
     FOR CARVER-MCLEOD-MEEKER-STEARNS-TODD-WRIGHT.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST MONDAY
     FOR ANOKA-BENTON-CHISAGO-HENNEPIN-ISANTI-KANABEC-MILLE LACS-
     MORRISON-RAMSEY-SHERBURNE-WASHINGTON.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY
     FOR FARIBAULT-FREEBORN-MARTIN-STEELE.

     WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR GOODHUE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SUNDAY NIGHT FOR DAKOTA.

WI...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE.

     WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR
     BARRON-POLK-RUSK-ST. CROIX.

&&

RAH/TRH/JLT
Hazardous weather outlook, Feb 9, 5:58 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
558 PM CST SAT FEB 9 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
102100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
558 PM CST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW OR A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN WILL SPREAD
NORTHEAST ACROSS THE OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL IMPACT MUCH OF THE AREA SUNDAY INTO MONDAY. LOCATIONS
SOUTH OF A LINE FROM REDWOOD FALLS THROUGH THE TWIN CITIES TO
LADYSMITH COULD SEE SOME SLEET... FREEZING RAIN... AND RAIN MIX
WITH THE SNOW FOR A TIME ON SUNDAY. WHERE PRECIPITATION REMAINS ALL
SNOW... ACCUMULATIONS WILL TOTAL BETWEEN 6 AND 12 INCHES. LESSER
AMOUNTS CAN BE EXPECTED WHERE MIXED PRECIPITATION OCCURS. STRONG
NORTHWEST WINDS WILL DEVELOP ACROSS WEST CENTRAL MINNESOTA AND
THE MINNESOTA RIVER VALLEY LATE SUNDAY NIGHT AND MONDAY...
PRODUCING AREAS OF BLOWING AND DRIFTING SNOW WITH WHITEOUT
CONDITIONS POSSIBLE. PLEASE CONSULT THE WINTER WEATHER HAZARD
PRODUCTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
February 9, 8:00 PM CST to February 10, 6:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county during the evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the early morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 6 to 10 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Lac Qui Parle

When
February 9, 8:00 PM CST to February 10, 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county during the evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the early morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 8 to 12 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Yellow Medicine

When
February 9, 8:00 PM CST to February 10, 6:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county during the evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the early morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 8 to 12 inches of snow fell, with the heaviest in the western part of the county.

Winter Storm, Kandiyohi

When
February 9, 9:00 PM CST to February 10, 6:00 PM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county during the evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the early morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 6 to 10 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Swift

When
February 9, 9:00 PM CST to February 10, 6:00 PM CST
Where
Swift forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county during the evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the early morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 10 to 14 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Pope

When
February 9, 10:00 PM CST to February 10, 6:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county during the evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 8 to 12 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Stearns

When
February 9, 10:00 PM CST to February 10, 6:00 PM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Light snow, mixed with sleet developed across the county during the late evening, of Saturday, February 9th. However, the bulk of the snowfall occurred during the morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the late afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 7-11 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Stevens

When
February 9, 10:00 PM CST to February 10, 6:00 PM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Initially, some light snow fell across the county during the evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the early morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 12 to 14 inches of snow fell around Morris.

Winter Storm, Douglas

When
February 9, 11:00 PM CST to February 10, 6:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Light snow developed across the county during the late evening, of Saturday, February 9th. However, the bulk of the snowfall occurred during the early morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the late afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 12-14 inches of snow fell, with the heaviest near Millerville at 14 inches.

Winter Storm, Morrison

When
February 9, 11:00 PM CST to February 10, 6:00 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Light snow developed across the county during the late evening, of Saturday, February 9th. However, the bulk of the snowfall occurred during the morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the late afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 8 to 10 inches of snow fell across the county.

Winter Storm, Todd

When
February 9, 11:00 PM CST to February 10, 6:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Initially, some light snow fell across the county during the late evening hours of Saturday, February 9th. However, the bulk of the snowfall occurred during the morning hours of Sunday, February 10th where snowfall rates increased to 1-2 inches per hour. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 8 to 12 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Redwood

When
February 10, 12:00 AM CST to 2:00 PM CST
Where
Redwood forecast zone
Reported by
Trained Spotter
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county after midnight of Sunday, February 10th. However, the bulk of the snowfall occurred during the morning hours of Sunday, February 10th where snowfall rates increased. The snowfall tapered off during the early afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 3 to 6 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Renville

When
February 10, 12:00 AM CST to 2:00 PM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county after midnight of Sunday, February 10th. However, the bulk of the snowfall occurred during the morning hours of Sunday, February 10th where snowfall rates increased. The snowfall tapered off during the early afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 4 to 6 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, McLeod

When
February 10, 2:00 AM CST to 2:00 PM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 4 to 6 inches fell in the northern part of the county.

Winter Storm, Meeker

When
February 10, 2:00 AM CST to 2:00 PM CST
Where
Meeker forecast zone
Reported by
Trained Spotter
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Initially, some sleet and snow fell across the county after midnight, Sunday, February 10th. However, the bulk of the snowfall occurred during the morning hours of Sunday, February 10th where snowfall rates increased. The snowfall tapered off during the afternoon, but occasional light snow along with increasing wind developed by evening. By the late morning hours, 6 to 8 inches of snow fell, with the heaviest in the northwest part of the county.

Winter Storm, Carver

When
February 10, 3:00 AM CST to 2:00 PM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 4 to 6 inches fell in the northwest part of the county. In the southeast part of the county, amounts were less than 4 inches, but sleet and freezing rain accumulated up to 0.20 inches before changing over to snow.

Winter Storm, Wright

When
February 10, 3:00 AM CST to 2:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 5 to 7 inches fell in the northwest part of the county. In the southeast part of the county, amounts were less than 5 inches, but sleet and freezing rain accumulated up to 0.10 inches before changing over to snow.

Winter Storm, Anoka

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Anoka forecast zone
Reported by
Trained Spotter
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 4 to 6 inches fell in the northern part of the county. In the southeast part of the county, amounts were less than 4 inches, but sleet and freezing rain accumulated up to 0.20 inches before changing over to snow.

Winter Storm, Benton

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Periods of sleet and snow occurred early Sunday morning, but switched over to all snow during the morning of Sunday, February, 10th. The heaviest snow fell between 6 am and 12 noon where locally 6 to 9 inches fell.

Winter Storm, Hennepin

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 4 to 6 inches fell in the northwest part of the county. In the southeast part of the county, amounts were less than 4 inches, but sleet and freezing rain accumulated up to 0.20 inches before changing over to snow.

Winter Storm, Sherburne

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Sherburne forecast zone
Reported by
Trained Spotter
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 5 to 7 inches fell in the northern part of the county. In the southeast part of the county, amounts were less than 5 inches, but sleet and freezing rain accumulated up to 0.10 inches before changing over to snow.

Winter Storm, Chisago

When
February 10, 5:00 AM CST to 2:00 PM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 4 to 6 inches fell in the northern part of the county. In the southeast part of the county, amounts were less than 4 inches, but sleet and freezing rain accumulated up to 0.10 inches before changing over to snow.

Winter Storm, Isanti

When
February 10, 5:00 AM CST to 2:30 PM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Periods of sleet and snow occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 8 am and 12 noon where locally 5 to 6 inches fell.

Winter Storm, Kanabec

When
February 10, 5:00 AM CST to 2:30 PM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Periods of sleet and snow occurred early Sunday morning, but switched over to all snow during the morning of Sunday, February, 10th. The heaviest snow fell between 6 am and 12 noon where locally 5 to 7 inches fell.

Winter Storm, Mille Lacs

When
February 10, 5:00 AM CST to 2:30 PM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Periods of sleet and snow occurred early Sunday morning, but switched over to all snow during the morning of Sunday, February, 10th. The heaviest snow fell between 6 am and 12 noon where locally 6 to 9 inches fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423579, 423586, 423600, 423585, 423597, 423591, 423595, 423596, 423581, 423590, 423598, 423592, 423593, 423587, 423588, 423578, 423599, 423576, 423577, 423582, 423594, 423580, 423583, 423584, 423589.